Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 77, NWS Wilmington, OH

May 23, 20194 counties in Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2019, 3:30 PM EDT for 4 counties in Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 3:30 PM EDT (19:30 UTC)
Expired
May 23, 2019, 4:15 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, KY, Gallatin County, KY, Grant County, KY, Owen County, KY

The radar

The Louisville radar (KLVX), 121 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:49 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 23, 1:49 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
149 PM EDT Thu May 23 2019

.SYNOPSIS...
Scattered showers and thunderstorms will be possible this
afternoon into this evening as a cold front moves south through
the region. The cold front will then stall near the Ohio River
by Friday morning. This front will slowly dissipate which will
result in the return of early summer like weather for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Much of the region has been temporarily worked over by a now
weakened MCS now south and east of the area. A cluster of
showers/storms will move across the Ohio River Valley through
early afternoon. Thereafter, we should recover with MLCAPES
pushing around 1500 J/kg ahead of a cold front moving into the
region from the northwest. Latest CAMs suggest that scatter
shower/thunderstorms development will be greatest across the
southern half of the CWFA, particularly near the Ohio River.
With moderate instability and moderate shear, a few severe
thunderstorms will be possible later this afternoon into this
evening. Damaging winds and large hail would be the primary
severe weather threats.

Winds will strengthen and gust up to 30 mph this afternoon.
Temperatures should recover to the upper 70s to mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Storms may continue into the evening near the Ohio River.
Additional activity may develop along a cold front pushing south
into the forecast area. This will bring a brief chance of storms
to central Ohio before instability diminishes. The front will
continue south through the night and stall in the far southern
part of the forecast area. The western end of the boundary will
extend northwest connecting up to a low in the midwest. Showers
and thunderstorms may develop along the front on Friday. Given
the frontal position, the greatest chance is in the Tri-State.
With the boundary in the area, there will be a reasonable
gradient in temperatures. Lows will range from the mid 50s to
mid 60s with highs in the mid 70s to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A warm and mostly dry Friday night will be in place with low
temperatures only dropping down into the 60s.  Thunderstorms are
expected to develop during the day on Saturday with a greater chance
for thunderstorm development near and north of Interstate 70.  There
is the potential that some of these storms across this area will
produce damaging winds and large hail.

With a frontal boundary in the vicinity on Sunday expect additional
showers and thunderstorms to move across the region.  This
precipitation has the potential to be a little more widespread and
therefore high temperatures will range from the upper 70s to middle
80s across the region.

Additional thunderstorms are possible on Monday as a disturbance
moves across the area.  Storm chances will be a little more isolated
for Tuesday before a more pronounced system on Wednesday brings
gusty winds and additional thunderstorm chances to the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front will move southeast into our region this afternoon
and evening. An embedded disturbance in the mid level flow aloft
will combine with the advancing front and diurnal instability to
bring scattered showers and thunderstorms. Activity is expected
to wane this evening. VCTS/CB has been placed at all sites for a
period except KDAY. Brief MVFR ceilings and IFR visibilities can
be expected with storms.

For the overnight period, although the front will eventually lay
out west to east along the Ohio River, weak return flow aloft
will occur up and over the boundary late. This will bring a low
chance of a shower/storm west of KCVG/KLUK late.

On Friday, a mid level ridge will slowly build northward into
the Ohio Valley. Old frontal boundary will slowly pivot
northeast as a warm front during the day. There could be a low
chance of a shower/storm across the western forecast area
through early afternoon near the advancing boundary. Thereafter,
mixing may reduce the weak ascent, allowing convection to wane,
despite peak heating.

OUTLOOK...Thunderstorms possible at times Saturday through
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...
LONG TERM...Novak
AVIATION...Hickman
Hazardous weather outlook, May 23, 12:47 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1247 PM EDT Thu May 23 2019

INZ066-OHZ055-056-063>065-070>072-074-241100-
Franklin IN-Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Hocking-
1247 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected this afternoon into
this evening. A few strong to severe storms will be possible.
Damaging winds and large hail will be the primary severe weather
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong to severe thunderstorms Saturday
afternoon and evening. Damaging winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation may be needed this afternoon and evening.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-241100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1247 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected this afternoon into
this evening. A few strong to severe storms will be possible.
Damaging winds and large hail will be the primary severe weather
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

INZ050-058-059-OHZ026-034-035-042>046-051>054-060>062-241100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-
1247 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for strong to severe thunderstorms Saturday
afternoon and evening. Damaging winds and large hail are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 12:33 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1233 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     TSTM WND DMG     6 NW HUBER HEIGHTS      39.92N 84.18W
05/23/2019                   MONTGOMERY         OH   NEWSPAPER

            ONE TREE DOWNED NEAR OLD SPRINGFIELD ROAD AND FROST ROAD.

0714 AM     TSTM WND DMG     5 NNW DOWNTOWN DAYTON   39.83N 84.22W
05/23/2019                   MONTGOMERY         OH   NEWSPAPER

            ONE TREE DOWNED ON BRANTFORD ROAD.

0718 AM     TSTM WND DMG     1 NNW DOWNTOWN DAYTON   39.77N 84.20W
05/23/2019                   MONTGOMERY         OH   NEWSPAPER

            ONE TREE DOWNED ON A HOUSE ON FIVE OAKS AVENUE.

&&

HATZOS
Special weather statement, May 23, 3:10 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 PM EDT Thu May 23 2019

INZ080-KYZ089-090-231945-
Switzerland IN-Carroll KY-Gallatin KY-
310 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SWITZERLAND...CARROLL AND
WESTERN GALLATIN COUNTIES UNTIL 345 PM EDT...

At 309 PM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sparta, Prestonville, Brooksburg, Center Square, Braytown,
Langstaff, Locust, Markland, Moorefield, Quercus Grove and Mount
Sterling.

This includes I-71 in Kentucky between mile markers 44 and 62.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
      3885 8520 3889 8488 3874 8482 3863 8502
      3864 8525 3873 8533 3874 8533
TIME...MOT...LOC 1909Z 265DEG 31KT 3876 8523

Hatzos

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:49 AM EDTSevere Thunderstorm WarningILNMercer26 min
May 23, 6:11 AM EDTSpecial Weather StatementILNAuglaize, Darke, Mercer49 min
May 23, 6:16 AM EDTSpecial Weather StatementILNChampaign29 min
May 23, 6:32 AM EDTSevere Thunderstorm WarningILNChampaign, Madison, Union16 min
May 23, 6:36 AM EDTSpecial Weather StatementILNPreble39 min
May 23, 6:45 AM EDTSpecial Weather StatementILNHardin, Logan, Shelby45 min
May 23, 6:46 AM EDTSpecial Weather StatementILNMiami44 min
May 23, 7:12 AM EDTSpecial Weather StatementILNDelaware33 min
May 23, 7:24 AM EDTSpecial Weather StatementILNMontgomery21 min
May 23, 7:37 AM EDTSpecial Weather StatementILNButler23 min
May 23, 7:50 AM EDTSpecial Weather StatementILNClark, Clinton, Delaware, Fayette, Franklin, Greene and 2 more40 min
May 23, 8:25 AM EDTSpecial Weather StatementILNClermont, Clinton35 min
May 23, 4:40 PM EDTSpecial Weather StatementILNHamilton20 min
May 23, 4:55 PM EDTSpecial Weather StatementILNClermont35 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Hamilton, Warren40 min
May 23, 5:30 PM EDTSevere Thunderstorm WarningILNBrown, Clinton, Highland45 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningILNFayette, Highland, Ross42 min
May 23, 6:05 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton21 min
May 23, 6:21 PM EDTSevere Thunderstorm WarningILNPickaway, Ross39 min
May 23, 6:54 PM EDTSpecial Weather StatementILNBrown36 min
May 23, 6:55 PM EDTSpecial Weather StatementILNHocking35 min
May 23, 6:58 PM EDTSevere Thunderstorm WarningILNAdams, Brown30 min
May 23, 9:13 AM EDTSpecial Weather StatementILNGrant, Owen32 min
May 23, 3:10 PM EDTSpecial Weather StatementILNCarroll, Gallatin35 min
May 23, 3:39 PM EDTSpecial Weather StatementILNOwen36 min
May 23, 4:11 PM EDTSpecial Weather StatementILNGrant, Pendleton49 min
May 23, 4:16 PM EDTSpecial Weather StatementILNBoone29 min
May 23, 4:31 PM EDTSpecial Weather StatementILNBoone, Campbell, Kenton29 min
May 23, 5:18 PM EDTSpecial Weather StatementILNBoone27 min
May 23, 5:20 PM EDTSevere Thunderstorm WarningILNGrant, Owen40 min
May 23, 5:49 PM EDTSpecial Weather StatementILNCampbell, Kenton26 min
May 23, 6:00 PM EDTSpecial Weather StatementILNPendleton30 min
May 23, 6:25 PM EDTSpecial Weather StatementILNCampbell35 min
May 23, 7:28 PM EDTSpecial Weather StatementILNLewis32 min
May 23, 7:01 AM EDTSpecial Weather StatementILNFranklin29 min
May 23, 7:52 AM EDTSpecial Weather StatementILNDearborn, Ripley23 min
May 23, 4:47 PM EDTSpecial Weather StatementILNDearborn28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.